FDA: Acetaminophen (Brand name: Tylenol) Overdose Warning and New Prescribing Recommendations

In 2011 the Food and Drug Administration (FDA) began to advocate for stricter restrictions on treatments that combine acetaminophen with other medications. This recommendation from the FDA is due to potentially serious adverse health reactions that can occur from ingesting too much of the medication. The following is a list of adverse reactions:

  • Liver damage
  • Liver failure
  • Abdominal pain
  • Appetite loss
  • Coma
  • Convulsions
  • Diarrhea
  • Irritability
  • Jaundice
  • Nausea
  • Sweating
  • Upset stomach
  • Vomiting

On Tuesday, January 14, 2014 the FDA recommended that health care professionals stop prescribing combination drugs that contain more than 325 milligrams of acetaminophen Furthermore, the FDA stated that none of the available data indicates that administering more than 325 mg of acetaminophen provides a greater benefit to the patient that would outweigh the risk of possible liver damage. The FDA also recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit, they contact the prescriber to discuss a product with a lower dose of acetaminophen. A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units). When making individual dosing determinations, health care providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product.

In a statement made by an FDA spokesperson they stated, “Many consumers are often unaware that numerous products (both OTC and prescriptions) contain acetaminophen, therefore making it very easy to accidentally take too much.”

Here is an example of how easy it is to overdose on acetaminophen: A patient is discharged home after a routine out-patient surgical procedure and is in pain. The surgeon prescribes a narcotic pain reliever such as Percocet, Vicodin, or Lortab and it is administered to the patient prior to leaving the hospital or surgical facility—but when the patient arrives home the pain has not been alleviated and the patient decides to take some additional pain medication, such as Tylenol (regular or extra strength).  Without realizing it at the time, the patient could have just potentially taken more than the recommended safe amount of acetaminophen because narcotic pain relievers are most often coupled with acetaminophen. For example Percocet, Vicodin, and Lortab all three have varying amounts of acetaminophen included in their formula—known as combination drugs. For this reason, the FDA has recommended that providers no longer prescribe combination drugs that exceed 325 mg of acetaminophen due to the serious risk of potential overdose.

The FDA shared that accidental overdose from combination drugs containing acetaminophen accounts for nearly half of all cases of acetaminophen-related liver failure in the United States.

The Acetaminophen Awareness Coalition’s website warns consumers that acetaminophen overdose is a real danger, especially because it is the most common drug ingredient in the U.S. and found in more than 600 medications.  Here is a link to their site https://www.knowyourdose.org/about-acetaminophen-awareness-coalition.

The National Institutes of Health recommends that people should not go over 4,000 milligrams of acetaminophen a day.

Furthermore, it is important during flu season (when more people are apt to take acetaminophen) to not mistake the primary symptoms of overdose, such as nausea and vomiting as symptoms of the flu. It is also vital that parents monitor the amount of acetaminophen that they are administering to their children and that their teens and young adults are consuming. If you or a member of your family exhibits the symptoms listed above (even up to 12 hours after ingestion of acetaminophen) seek medical treatment immediately.

The National Council for Prescription Drug Programs (NCPDP) issued a white paper making the following recommendations for increased awareness and safe use of acetaminophen:

  • Complete spelling of acetaminophen and all other active ingredients on the pharmacy labels of all acetaminophen-containing prescription medicine, eliminating the use of abbreviations, acronyms or other shortened versions for active ingredients
  • A standardized concomitant use and liver pharmacy warning label for these medicines
  • Formatting and wording on pharmacy container labels consistent with plain language and health literacy principles
  • A stakeholder call to action: adopt, implement, adhere, communicate, and educate

From an EHR perspective in preventing acetaminophen overdose the following is recommended:

  • Ensure that the pharmacy interaction checking is enabled, functional, and active in the  EHR system
  • Verify that the interaction checking alerts for acetaminophen containing drugs are turned on and that providers are actually receiving the alert when prescribing
  • Several EHR systems have the capability of alerting the administering healthcare provider at the time of medication administration of the cumulative acetaminophen amount given to the patient within the past 24 hours—check for this functionality and ensure that it is enabled and that the staff administering medication have been trained on its use and functionality
  • Provide education to all staff and providers on the importance of monitoring acetaminophen dosage from a cumulative perspective for the past 24 hours and not only from one shift to the next and to clearly document such information on the patient eMAR ; progress notes; and nursing notes

Finally, it is also important to teach patients the risk of taking too much acetaminophen and how to check labels to find out if their prescribed medications and OTC products contains any and if so how to calculate their total dosage within a 24 hours period—and if their combined 24 hours dosage exceeds 4,000 milligrams (4 grams) to contact their healthcare provider to request a prescription with either no acetaminophen or one that does not exceed 325mg.  Remember, ALWAYS read the labels and warnings on any and all medications!

This blog was written by Michael Hall RN, BSN, MBA, PhD

Leave a Reply

Your email address will not be published. Required fields are marked *